Alert archive / New Mexico / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Midland/Odessa, TX

December 28, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this winter storm warning at Dec 28, 2018, 3:16 AM MST for Eddy County, New Mexico. It took effect at Dec 28, 2018, 5:00 AM MST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2018, 3:16 AM MST (10:16 UTC)
In effect from
Dec 28, 2018, 5:00 AM MST
Expired
Dec 29, 2018, 3:01 AM MST
In force
22 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS44 KMAF 281016
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
416 AM CST Fri Dec 28 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SATURDAY FOR THE
EDDY COUNTY PLAINS...

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
SATURDAY FOR THE GUADALUPE MOUNTAINS, AND LEA AND GAINES COUNTIES...

.A powerful winter storm moving through Arizona and Southeast New
Mexico into Mexico will bring a wintry mix of precipitation to 
Southeast New Mexico and adjacent areas of West Texas through 
Saturday. Precipitation will fall mainly as snow in northwest 
Eddy and Lea Counties, while a mix of rain, freezing rain, and 
snow is expected in areas further southeast. This activity should
taper off Saturday afternoon.

NMZ028-282200-
/O.NEW.KMAF.WS.W.0001.181228T1200Z-181229T1800Z/
Eddy County Plains-
Including the cities of Artesia and Carlsbad
316 AM MST Fri Dec 28 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SATURDAY...

* WHAT...Heavy mixed precipitation expected. Total snow
  accumulations of up to 4 inches and ice accumulations of up to
  three tenths of an inch expected. Up to around 6 inches of snow
  is possible in northwest Eddy County.

* WHERE...Eddy County Plains.

* WHEN...Until 11 AM MST Saturday.

* ADDITIONAL DETAILS...Power outages and tree damage are likely 
  due to the ice.  Travel could be nearly impossible.  The 
  hazardous conditions could impact the morning or evening 
  commute.  Be especially cautious when driving on elevated 
  surfaces such as bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible.  

The latest road conditions can be obtained by calling 800-432-
4269.

&&

$$

NMZ027-029-033-034-TXZ045-258-282200-
/O.NEW.KMAF.WW.Y.0006.181228T1200Z-181229T1800Z/
Guadalupe Mountains of Eddy County-Northern Lea County-
Central Lea County-Southern Lea County-Gaines-Guadalupe Mountains-
Including the cities of Queen, Tatum, Hobbs, Lovington, Eunice, 
Jal, Seminole, and Pine Springs
416 AM CST Fri Dec 28 2018 /316 AM MST Fri Dec 28 2018/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
SATURDAY...

* WHAT...Mixed precipitation expected.  Total snow accumulations 
  of up to two inches and ice accumulations of up to two tenths 
  of an inch expected.

* WHERE...The Guadalupe Mountains, and Lea and Gaines Counties.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions.  The
  hazardous conditions could impact the morning or evening
  commute.  Be especially cautious when driving on elevated 
  surfaces such as bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties.  Expect slippery
roads and limited visibilities, and use caution while driving.  

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.  

&&

$$

For more information from the National Weather Service visit
http://weather.gov/midland
2 follow-up statements
831 
WWUS44 KMAF 282118
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
318 PM CST Fri Dec 28 2018

...WINTER STORM WARNING IN EFFECT THROUGH 11 AM MST SATURDAY FOR 
THE GUADALUPE MOUNTAINS AND EDDY COUNTY PLAINS...

...WINTER WEATHER ADVISORY IN EFFECT THROUGH NOON CST /11 AM MST/
SATURDAY FOR LEA AND GAINES COUNTIES...

.A powerful winter storm moving through Arizona and Southeast New
Mexico into Mexico will bring snow to Southeast New Mexico and 
adjacent areas of West Texas through Saturday. Several inches of
snow and strong winds may cause travel issues in these areas. A
wintry mix is possible further east with little to no
accumulations. Precipitation should taper off Saturday afternoon.

NMZ027-TXZ258-291015-
/O.UPG.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/
/O.EXA.KMAF.WS.W.0001.000000T0000Z-181229T1800Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen and Pine Springs
218 PM MST Fri Dec 28 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SATURDAY...

* WHAT...Heavy snow and blowing snow. Additional snow
  accumulations of 3 to 5 inches. Winds gusting as high as 50 
  mph.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains.

* WHEN...Until 11 AM MST Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning or evening 
  commute. Be especially cautious when driving on elevated 
  surfaces such as bridges and overpasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292. 

&&

$$

NMZ028-291015-
/O.CON.KMAF.WS.W.0001.000000T0000Z-181229T1800Z/
Eddy County Plains-
Including the cities of Artesia and Carlsbad
218 PM MST Fri Dec 28 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

* WHAT...Heavy snow. Additional snow accumulations of 4 to 6
  inches in far western portions of Eddy County. Additional snow
  accumulations of 1 to 3 inches elsewhere.

* WHERE...Eddy County Plains.

* WHEN...Until 11 AM MST Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the morning or evening
  commute. Be especially cautious when driving on elevated
  surfaces such as bridges and overpasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 800-432-
4269.

&&

$$

NMZ029-033-034-TXZ045-291015-
/O.CON.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
and Seminole
318 PM CST Fri Dec 28 2018 /218 PM MST Fri Dec 28 2018/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
/11 AM MST/ SATURDAY...

* WHAT...Additional 1 to 3 inches of snow possible. 

* WHERE...The Guadalupe Mountains, and Lea and Gaines Counties.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning or evening 
  commute. Be especially cautious when driving on elevated 
  surfaces such as bridges and overpasses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties.  Expect slippery
roads and limited visibilities, and use caution while driving.

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/midland
085 
WWUS44 KMAF 291001
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
401 AM CST Sat Dec 29 2018

..WINTER STORM WARNING IS CANCELLED FOR THE GUADALUPE MOUNTAINS
AND EDDY COUNTY PLAINS...

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ 
THIS MORNING FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST 
TEXAS...

.A powerful winter storm moving through Arizona and Southeast New 
Mexico into Mexico will bring freezing drizzle, freezing fog, and 
snow to Southeast New Mexico and areas of West Texas this morning. 
This will result in hazardous driving conditions such as black 
ice, especially on elevated surfaces such as bridges and 
overpasses.  Precipitation should taper off Saturday afternoon.

NMZ027-028-TXZ258-291800-
/O.CAN.KMAF.WS.W.0001.000000T0000Z-181229T1800Z/
/O.EXA.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, and Pine 
Springs
301 AM MST Sat Dec 29 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Mixed precipitation.  Additional snow accumulations of 
  up to one inch and ice accumulations of around one tenth of an 
  inch.

* WHERE...Guadalupe Mountains and Eddy County Plains.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions.  The 
  hazardous conditions could impact the morning or evening 
  commute.  Be especially cautious when driving on elevated 
  surfaces such as bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties.  Expect slippery
roads and limited visibilities, and use caution while driving.  

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.  

&&

$$

TXZ046>048-050>053-057>063-067>070-074-075-080>082-291800-
/O.EXA.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Marfa Plateau-Big Bend Area-Terrell-
Including the cities of Lamesa, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, 
Fort Stockton, Marfa, Dryden, and Sanderson
401 AM CST Sat Dec 29 2018 /301 AM MST Sat Dec 29 2018/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

* WHAT...Freezing rain.  Additional ice accumulations of a light 
  glaze.

* WHERE...All of West Texas except the Presidio Valley.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions.  The 
  hazardous conditions could impact the morning or evening 
  commute.  Be especially cautious when driving on elevated 
  surfaces such as bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down 
and use caution while driving.  

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ029-033-034-TXZ045-291800-
/O.CON.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
and Seminole
401 AM CST Sat Dec 29 2018 /301 AM MST Sat Dec 29 2018/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
/11 AM MST/ TODAY...

* WHAT...Additional 1 to 3 inches of snow possible. Additional 
  ice accumulations of a light glaze.

* WHERE...Lea and Gaines Counties.

* WHEN...Until noon CST /11 AM MST/ Saturday.

* ADDITIONAL DETAILS...Plan on slippery road conditions.  The 
  hazardous conditions could impact the morning or evening 
  commute.  Be especially cautious when driving on elevated 
  surfaces such as bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties.   Expect slippery
roads and limited visibilities, and use caution while driving.

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Dec 28, 3:05 AM MST, 11 minutes earlier.

Area forecast discussion, Dec 28, 3:05 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
405 AM CST Fri Dec 28 2018

.DISCUSSION...

WV imagery shows a large upper trough centered over nrn AZ this
morning, w/SW flow aloft developing over West Texas and Southeast
New Mexico as a result.  At the sfc, a cold front has backdoored
into the area as scheduled, and is currently pushing up against the
mtns.  This has resulted in considerably colder temps this AM than
24 hrs ago.

Ahead of the trough, sfc obs and area radars show that a widespread
snowstorm has developed, covering a good chunk of NM.  A little of
this is already in nrn Lea County, and should develop to the SW into
Eddy County over the next few hrs or so bringing RASN/SN to the NW
portions of each county this morning.  This will build through most
of Southeast new Mexico by 00Z Sat, and into the adjacent areas of
West Texas thereafter.  Forecast soundings still signal SN in the
NW, then a mix the further SE one goes.  Highest snowfalls should be
in the NW, where models show enhanced lift in a saturated dendritic
growth zone--especially the GFS.  Further SE, moisture gets
shallower, suggesting more of a -FZRA scenario.  This should
continue thru Sat afternoon as the trough digs down into Sonora,
taking precip w/it.  Storm total snowfall looks to be under 1" in
adjacent areas to West Texas to NM, and up to over 6" in extreme NW
Eddy County, where snow ratios could climb as high as 16:1 by Sat
morning.  -FZRA looks to be 1/10" or less.  W/ground temps still
relatively warm, -FZRA should not be much of a hazard save for
elevated surfaces such as overpasses and bridges.  All that said, we
will issue a Winter Storm Warning for SN in the Eddy County Plains,
and an Advisory for the Guadalupes, and Lea and Gaines Counties thru
18Z Sat.

The upper trough will open and move into Chihuahua by 00Z Mon, then
thru the CWA by 12Z Mon.  Mon could be a windbag.  -SHRA may develop
in the SE zones Sun night, and a little wintry precip w/little
accumulation will be possible before this activity is shunted east.
Meanwhile, a secondary trough will dig down into AZ by 12Z Tue,
following closely the track of the current one.  This could bring
more winter precip to NW Eddy and Lea Counties Tue, before the
trough blows thru here Wed.  At this point, models are in some
disagreement w/one another, but trough passage looks to be dry.

Temps will  this forecast, w/highs climbing into the
30s most locations Sat afternoon.  Sfc flow veers back to SE Sunday,
w/temps climbing into the 54s Mon.  A cold front follows Monday's
trough, plunging highs back into the 30s Tue.  Temps should then
meander back into 50s by Thu afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  27  35  28 /   0   0  10   0
Carlsbad                       42  27  32  24 /  20  40  30  10
Dryden                         55  35  41  33 /   0  10  10  10
Fort Stockton                  51  31  34  29 /   0  10  10   0
Guadalupe Pass                 38  24  27  24 /  10  30  20  10
Hobbs                          37  23  33  22 /  10  30  30   0
Marfa                          57  26  38  24 /   0   0   0   0
Midland Intl Airport           42  28  35  28 /   0  10  10   0
Odessa                         42  27  35  27 /   0  10  10   0
Wink                           46  27  36  26 /   0  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST Saturday for Central Lea
     County-Guadalupe Mountains of Eddy County-Northern Lea
     County-Southern Lea County.

     Winter Storm Warning until 11 AM MST Saturday for Eddy County
     Plains.

TX...Winter Weather Advisory until noon CST /11 AM MST/ Saturday for
     Gaines-Guadalupe Mountains.

&&

84/44
Hazardous weather outlook, Dec 28, 2:57 AM MST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
357 AM CST Fri Dec 28 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
357 AM CST Fri Dec 28 2018 /257 AM MST Fri Dec 28 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A wintry mix of rain and snow is possible this afternoon across
mainly the Guadalupe Mountains and Southeast New Mexico. Tonight, the
wintry precipitation will expand south and east into the Upper Trans
Pecos and Northwest Permian Basin. A mix of light freezing rain and
snow is possible tonight, with heavier snow possible in Eddy county.
A Winter Weather Advisory is in effect for the Guadalupe Mountains,
Lea County, and Gaines County, with a Winter Storm Warning in effect
for the Eddy County Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A wintry mix of light freezing rain and snow remains possible through
Saturday morning across Southeast New Mexico and the northwestern
Permian Basin. A Winter Weather Advisory for the Guadalupe Mountains,
Lea County, and Gaines County, and a Winter Storm Warning for the
Eddy County Plains remain in effect through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:16 AM MSTWinter Weather AdvisoryMAFEddy, Lea32 hr

Nearby

Winter Storm Warnings in New Mexico, 2018Winter Storm Warnings in Texas, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.